MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 4 NON-CEM; PROSTHESISHIPSEMICONSTRAINEDMETALCERAMICPOLYMERCEMENTEDORNONPOROUSUNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 4 NON-CEM; PROSTHESISHIPSEMICONSTRAINEDMETALCERAMICPOLYMERCEMENTEDORNONPOROUSUNCEMENTED
Model Number 75100467
Medical Device Problem Code Delivered as Unsterile Product (1421)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/14/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during set up for a thr surgery, the inner packaging of the polarstem stem std ti/ha 4 non-cem was open even though the outer packaging was completely sealed.As this was noticed before procedure, there was not any patient involved.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during set up for a total hip replacement surgery, the inner packaging of the polarstem stem std ti/ha 4 non-cem was open even though the outer packaging was completely sealed.The device, intended for use in treatment, was returned for investigation.Upon visual inspection, the reported complaint issue could be confirmed.The primary peel-pouch is torn at the sealed area.The peel pouch shows signs of scratches due to implant movement.Furthermore, the folding box is deformed.The relationship between the reported event and the device was therefore confirmed.A complaint history review was performed.No additional complaint for the batch in scope was reported so far.The production documentation at the internal production as well as at the external packaging supplier site was reviewed.No deviations from the standard manufacturing procedure were detected.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The risk of a broken device packaging is covered in our corresponding risk file and rated as low.Furthermore, a review of past corrective actions was performed.There are no capa, pra/hhe, field actions related to the reported issue.In our current instruction for use for hip implants lit.12.23 ed.03/21 it is mentioned that the device should not be used if the packaging shows any damage.The external packaging supplier performed a thorough product evaluation.According to the performed investigations, there is no indication that the device failed to meet packaging specifications upon release for distribution.The most probable root cause is that there was an external force (e.G.The folding box falling to the floor) deforming the folding box and exceeding the fixing force of the vacuumation.The packaging supplier assumes that the distal stem then damaged the sealing seam of the peel pouch due to this external force.After this initial damage and loss of vacuumation, the stem could move around and create further scratches on the inside of the primary peel-pouch.However, based on the performed investigations, this root cause cannot be confirmed conclusively and remains therefore unknown.No further actions are deemed necessary.Smith and nephew will monitor this device for similar issues.This investigation is considered closed.The returned device will be discarded.

Brand Name
POLARSTEM STEM STD TI/HA 4 NON-CEM
Common Device Name
PROSTHESISHIPSEMICONSTRAINEDMETALCERAMICPOLYMERCEMENTEDORNONPOROUSUNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14352657
Report Number9613369-2022-00258
Device Sequence Number4866261
Product Code LZO
UDI-Device Identifier07611996118582
UDI-Public07611996118582
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K130728
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100467
Device Catalogue Number75100467
Device Lot NumberC2140459
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/28/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/14/2022
Supplement Date Received by Manufacturer06/24/2022
Initial Report FDA Received Date05/11/2022
Supplement Report FDA Received Date06/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/13/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown